Can I chance a hormonal IUD if hormonal BC pills didn't work for me?
November 19, 2017 11:34 AM   Subscribe

I took hormonal birth control pills briefly a dozen years ago and stopped because they gave me migraines. Am I crazy to now consider a hormonal IUD?

I've had Paraguard IUDs continuously for more than a decade, with two interludes to have kids. I'm about two weeks postpartum with my second and last child, and starting to think about my birth control options going forward. My experience with the Paraguard was fine, but my periods did get heavier on it – not unmanageably so, but annoying at times. I'm now tempted to try a hormonal IUD, either the Mirena or Kyleena, for the lighter and/or nonexistent period factor, but am nervous about the potential effects of the hormones, and if I can expect a similar experience to being on the pill. My understanding is that they should affect me less and/or differently than the pill, since the IUD’s hormones are localized, but if you were in a similar situation and went forward with a hormonal IUD, I would appreciate hearing your experience, good or bad. I know YANMD, and I've already discussed it with my OB, but would like to hear other anecdotes.

Thank you!
posted by anderjen to Health & Fitness (13 answers total) 1 user marked this as a favorite
 
This is sort of the reverse, but I get good emotional side effects from the pill (turns out hormone regulation is pretty essential to my mental health) and the IUD did not successfully do that for me, despite completely stopping the bleeding part of the periods. So I would say it's completely possible for the hormonal IUD to work (in the sense of birth control + stopped periods) without the hormones affecting the rest of you in the same way.
posted by brainmouse at 11:48 AM on November 19, 2017 [1 favorite]


I think for most people, the hormonal IUDs only affect frequency/severity of periods and cramps. However, everyone reacts differently, so even if *most* people don't have a particular side effect, that doesn't mean you wouldn't have it, no matter how unlikely.

Anecdotally, I don't have any adverse side effects from my IUD, but did with everything else (pill, Nuvaring...).

If your insurance covers the IUD, you can always get it removed and replaced with the paraguard if you have those bad side effects.
posted by DoubleLune at 12:19 PM on November 19, 2017


Migraines are often caused by the withdrawal during the pill breaks or while taking the placebos. Hormonal IUDs deliver a constant amount of hormones continually, so you might be lucky and get fewer/no migraines while using one. I can't speak from experience, though.
posted by amf at 12:22 PM on November 19, 2017


My anecdata is that my monthly migraines (which iirc are progesterone-withdrawl related) are no longer a problem on the Mirena. The distribution of drug systemically is vastly smaller from iuds versus pills.
posted by cobaltnine at 12:26 PM on November 19, 2017 [1 favorite]


I am not a doctor, but my understanding is that the risk of stroke is elevated in women who get migraines with aura only for combined (estrogen + progestin) hormonal birth control. It's the estrogen that's the problem. Hormonal IUDs (Mirena, Skyla, and Liletta are the ones I know of) use a progestin hormone (Levonorgestrel) only.

On the anecdata side, I got a migraine with an aura on a combined hormone pill, which put the kibosh on that. That's when I got my first Mirena, I'm about to get a second one 5 years later because it worked so well for me.
posted by quaking fajita at 1:37 PM on November 19, 2017 [1 favorite]


Crap, forgot an important part of my experience: I had my period (+cramps) for, like, a month on and off when I first got the IUD. I complained to my doctor and she sent me for an ultrasound to make sure it was seated properly. It was, the period+cramps went away after 4-5 weeks, and everything has been peachy keen down there since then. I have become an IUD evangelist.
posted by quaking fajita at 1:46 PM on November 19, 2017


I have had decreased migraines with mirena. Because I can feel it (don’t worry, that’s extremely rare, and mine is seated properly). I was hoping to get the mirena out. Oral Provera is a first line birth control pill that often is great for women who have birth control migraines. I had three migraines in the five days I used that medication.

I’ll be sticking with the mirena for he foreseeable future.

So if you haven’t tried Provera, maybe start there. If you have, I’d whole heartedly recommend the mirena, even the daily presence of it is better than the pain I had every day from a normal cycle.
posted by bilabial at 1:49 PM on November 19, 2017


I didn't get migraines with the pill, but I did gain a bunch of weight and had other side effects that I didn't really care for. I have none of those side effects with my Mirena. I love it!
posted by Weeping_angel at 2:39 PM on November 19, 2017


IANYD, but if you have migraine with aura (where you have the flashes of lights and sensory changes), your doctor may balk at the idea of giving you any kind of hormonal contraceptives because of the increased risk of stroke. The package insert says that it can be used with caution in patients with migraine. It also does list migraine with aura as a reason for the implant to be removed.
posted by honeybee413 at 6:47 PM on November 19, 2017


I haven't used Mirena, but did have issue with migraines on the pill. As a couple people mentioned above, those migraines are often associated with the fluctuations in hormone levels because of the placebo pills. I started taking the pill continuously and have significantly fewer migraines (usually with an identifiable trigger).

As for aura, it is somewhat contraindicated because of a slight increased risk of stroke. I don't usually get auras, but did have a few and my OB/GYN just sent me to a neurologist to sign off before continuing to prescribe the pill. He said the pill has a tiny increased stroke risk, and so do the migraines with aura, so the two risks stack. But it's still a small chance, so as long as I was managing my other risk factors (blood pressure, etc) he wasn't concerned. So if your doctor pushes back, you may need a second opinion.
posted by thejanna at 6:59 AM on November 20, 2017


Did you take the pill or the mini-pill? The Mirena is more akin to the mini-pill, as it's just progesterone. The difference in the hormone release is that with the Mirena, the hormones are all localized. With the pill, they travel through your bloodstream. Hence the greater the impact on the rest of your body and mind with the pill.

I have had zero side effects from the Mirena. I have known one person who had migraines with it. But I think it's worth a try. If you don't like the hormonal IUD, you can get it replaced. If you have insurance, I think you should go for it.

The Kyleena has lower hormone level and is an easier insertion, but you're probably still going to get your period. It's not like Paraguard-level flow, but if you don't like getting your period the Mirena is pretty great.
posted by cowboy_sally at 5:35 PM on November 20, 2017


I get migraine with aura, but was able to use Mircette (the “migraine pill”). I switched to Mirena, had a kid, then got it again, and I’ve had much fewer migraines than ever in my life.
posted by Pax at 6:02 PM on November 20, 2017


Thank you all so much. I did not realize that migraines were often caused by the withdrawal during the "off" week, which makes complete sense now that I think about it. The pill I used was Ortho Tri-Cyclen, and I also tried NuvaRing briefly with the same effect.

Given the continuous stream or hormones and and lack of estrogen, I think I feel comfortable giving the Mirena a shot. Worst case, I'll just go back to Paraguard. I've discussed with two OB-GYNs and they both didn't see a problem with trying it, even with my history.

Thanks again!
posted by anderjen at 1:35 AM on November 21, 2017


« Older Name that thing: 1920s house edition.   |   Advice on how to unlock an Ipad Newer »
This thread is closed to new comments.